MAUDE Adverse Event Report: COOK INC ADVANCE MICRO ¿ 14 ULTRA LOW-PROFILE PTA BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE MICRO ¿ 14 ULTRA LOW-PROFILE PTA BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G26641
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, a patient of unknown gender and age was undergoing angioplasty of the crural vessels with an advance micro ¿ 14 ultra low-profile pta balloon catheter.Access was gained with a contralateral approach via femoral artery.There was no angulation, tortuousity, or calcification of the vessels.Another manufacturer's 6fr 45cm sheath was placed up and over the aortic bifurcation with the tip sitting just above the common femoral artery.A cook guidewire was positioned with the distal tip within the crural vessels.While inserting the advance micro ¿ 14 ultra low-profile pta balloon catheter over the guidewire, resistance was felt while it was still inside the sheath.It was never inflated.Resistance was also felt while trying to retrieve the balloon.Balloon catheter then felt "to give." it had been in place approximately five minutes.The guidewire and balloon catheter were removed together when it became apparent that the balloon catheter had separated at the distal tip.The procedure was successfully completed using another manufacturer's device.A portion of the device did not remain in the patient's anatomy.There were no adverse effects as a result of this occurrence nor were additional procedures required.It was reported the complaint balloon had been submersed in water and activated with heparinized saline but not inflated prior to the procedure.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation.Reviews of the complaint history, device history record, documentation, drawing, instructions for use (ifu), quality control, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned package confirmed that the complaint device was returned in two separate pieces.The balloon appeared to have never been inflated.The proximal portion of the shaft contained multiple kinks and a roughened surface for part of the device.Both types of damage could be consistent with excessive force exerted on the device during the reported difficult tracking the device.One kink was also noted on the distal shaft portion.The overall length of the catheter shaft paired with the separation suggests that the material had been stretched.An axial view at the point of separation showed only one lumen on both the proximal and distal portions.The distal piece also had a section of catheter that was narrower than the rest.This was believed to be the wire lumen.Therefore, the inner and outer shaft separated in two different areas of the device.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should also be noted there were no other reported complaints for this lot number.Furthermore, reviews of the quality control procedures, labeling, and overall design history file were conducted, and no gaps were discovered.Moreover, an ifu is provided with the device, which states ¿it is noted that the device is indicated for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries; including internal pudendal, iliac, renal, popliteal, infrapopliteal, femoral, iliofemoral, anterior tibial, peroneal, pedal, radial, brachial, and ulnar; and obstructive lesions of native or synthetic arteriovenous dialysis fistulae.¿ it specifically calls out that it is not intended for coronary arteries.The ifu goes on to say ¿if resistance is felt while advancing the balloon, the cause is to be determined and the physician is to proceed with caution.If resistance is felt during withdraw, negative pressure should be applied to the balloon.If resistance continues, it should be removed with the sheath as a unit.Based on the information provided and the examination of the returned product, investigation has concluded that there is no evidence that the device was manufactured incorrectly and there is no evidence that the materials used were inadequate.The cause of the complaint event could not be established.There is no indication as to why advancement and removal difficulties were experienced which most likely led to shaft separation.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ADVANCE MICRO ¿ 14 ULTRA LOW-PROFILE PTA BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8382811
Report Number1820334-2019-00428
Device Sequence Number16590254
Product Code DQY
UDI-Device Identifier10827002266411
UDI-Public(01)10827002266411(17)210608(10)8938374
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K122940
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/08/2021
Device Model NumberG26641
Device Catalogue NumberPTA3-14-90-2-12
Device Lot Number8938374
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/05/2019
Initial Date Received by Manufacturer 02/18/2019
Supplement Date Received by Manufacturer04/25/2019
Initial Report FDA Received Date03/01/2019
Supplement Report FDA Received Date04/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TERUMO SHEATH, COOK HYDRO ST WIRE